Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 211, NWS Midland/Odessa, TX

June 18, 2008Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2008, 2:28 AM CDT for Crane County, Upton County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2008, 2:28 AM CDT (07:28 UTC)
Expired
Jun 18, 2008, 3:00 AM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3142 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180728
SVRMAF
TXC103-461-180800-
/O.NEW.KMAF.SV.W.0211.080618T0728Z-080618T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 AM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
  SOUTHWESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 300 AM CDT

* AT 224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH...AND PENNY SIZED HAIL.  THIS STORM WAS LOCATED
  6 MILES NORTHWEST OF MCCAMEY...MOVING SOUTHEAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MCCAMEY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
WEDNESDAY MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3137 10231 3128 10232 3124 10215 3121 10201
      3109 10205 3109 10239 3120 10243 3139 10245
TIME...MOT...LOC 0728Z 309DEG 25KT 3117 10227

$$
1 follow-up statement
000 
WWUS54 KMAF 180755
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 AM CDT WED JUN 18 2008

TXC103-461-180805-
/O.EXP.KMAF.SV.W.0211.000000T0000Z-080618T0800Z/
CRANE TX-UPTON TX-
255 AM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN UPTON AND
SOUTHEASTERN CRANE COUNTIES WILL EXPIRE AT 300 AM CDT...

AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
WEDNESDAY MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3137 10231 3128 10232 3124 10215 3121 10201
      3109 10205 3109 10239 3120 10243 3139 10245
TIME...MOT...LOC 0755Z 309DEG 25KT 3105 10210

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:27 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 18, 12:27 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 AM CDT WED JUN 18 2008

.AVIATION...
SEVERE STORMS WILL BE POSSIBLE THIS MORNING AT MAF.  HAVE ISSUED
AIRPORT WARNING FOR HIGH WIND AHEAD OF THE STORMS.  SHOULD HAVE A
NORTH WIND AFTER THE WIND PASSES.

&&

.PREV DISCUSSION... /ISSUED 714 PM CDT TUE JUN 17 2008/

AVIATION...
GENERALLY SOUTHEAST WINDS WILL PREVAIL ACROSS THE REGION FOR THE
NEXT 24 HOURS. ISOLATED EARLY EVENING THUNDERSTORMS ARE POSSIBLE
NEAR KCNM AS THEY MOVE SOUTHEAST ACROSS WESTERN EDDY COUNTY. WILL
ALSO MONITOR FOR A COMPLEX OF THUNDESTORMS CURRENTLY BECOMING
ORGANIZED ACROSS NORTHEAST NM/WESTERN TX PANHANDLE TO MOVE
SOUTHEAST INTO THE NORTHERN PERMIAN BASIN LATE THIS EVENING. THE
CHANCE FOR TSRA TO IMPACT KHOB AND KMAF STILL APPEARS TOO LOW TO
INCLUDE AS A TEMPO GROUP...AS MOST OF THE ACTIVITY IS CURRENTLY
EXPECTED TO REMAIN EAST AND NORTHEAST OF THESE TERMINALS.

PREV DISCUSSION... /ISSUED 318 PM CDT TUE JUN 17 2008/

DISCUSSION...
AFTERNOON SURFACE OBSERVATIONS SHOW A COLD FRONT IS PUSHING INTO
THE PERMIAN BASIN. SLIGHTLY COOLER TEMPERATURES AND AN INCREASE IN
LOW-LEVEL MOISTURE ARE ANTICIPATED WITH THE PASSAGE OF THIS FRONT.
THIS FRONT MAY ALSO AID IN THE DEVELOPMENT OF AFTERNOON AND
EVENING CONVECTION. WE HAVE INCREASED POPS SLIGHTLY ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR LATE THIS
AFTERNOON AND EVENING. ATTENTION IN THE SHORT TERM CONTINUES TO BE
FOCUSED ON THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. THE SHORT
RANGE MODELS CONTINUE TO INDICATE MCS ACTIVITY ACROSS THE TEXAS
PANHANDLE SOUTH INTO THE WESTERN LOW ROLLING PLAINS THIS EVENING.
GIVEN GOOD MODEL CONSISTENCY...WE HAVE INCREASED RAIN CHANCES FOR
THE WESTERN LOW ROLLING PLAINS THIS EVENING. WE HAVE ALSO
MENTIONED THE POSSIBILITY OF SEVERE THUNDERSTORMS IN THE
FORECAST...WITH HIGH WINDS AND HAIL THE MAIN CONCERNS. A SIMILAR
SETUP IS ANTICIPATED FOR WEDNESDAY AND POSSIBLY THURSDAY...WITH
AFTERNOON CONVECTION DEVELOPING ACROSS THE DAVIS MOUNTAINS
REGION. WE WILL ALSO HAVE THE POSSIBILITY OF ANOTHER MCS
AFFECTING THE REGION...MAINLY ACROSS THE PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS DURING THE LATE EVENING AND EARLY MORNING
HOURS. THE UPPER AIR PATTERN WILL CHANGE LITTLE THROUGH THE
REMAINDER OF THIS WEEK AND INTO EARLY NEXT WEEK. CONVECTION SHOULD
REMAIN FAVORED ACROSS THE MOUNTAINS...WITH POSSIBLE MCS ACTIVITY
AFFECTING THE WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN
BASIN. TEMPERATURES THROUGH THE PERIOD ARE STILL EXPECTED TO
REMAIN ABOVE NORMAL...BUT SOME SLIGHT COOLING FORECAST AT 850MB
WARRANTS A SLIGHT DECREASE IN HIGH TEMPERATURES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM MIDNIGHT TO 3 AM CDT EARLY THIS MORNING
     FOR THE FOLLOWING ZONES...CRANE...ECTOR...GLASSCOCK...
     MIDLAND...REAGAN...UPTON...WARD...WINKLER.

&&

99
Hazardous weather outlook, Jun 17, 10:18 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT TUE JUN 17 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1018 PM CDT TUE JUN 17 2008 /918 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE PERMIAN BASIN
AND LOWER TRANS PECOS REGIONS OF WEST TEXAS. VERY LARGE HAIL...
STRONG DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE SLOWLY SOUTH
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
THE PERMIAN BASIN THURSDAY NIGHT. THE MAIN THREAT WITH THESE
STORMS WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED EM SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

HENNIG

In the hours before

Special weather statement, Jun 17, 11:22 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 PM CDT TUE JUN 17 2008

TXZ074-080-180445-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1122 PM CDT TUE JUN 17 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

A DECAYING THUNDERSTORM WAS LOCATED 22 MILES NORTHWEST OF FORT DAVIS
AT 1122 PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM COULD PRODUCE
GUSTY WIND OVER 50 MPH.
Local storm report, Jun 17, 11:32 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1132 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             2 N SEMINOLE            32.75N 102.65W
06/17/2008  E4.25 INCH       GAINES             TX   EMERGENCY MNGR

            2 MILES NORTH OF SEMINOLE ON ROAD 214

&&

DHENNIG
Local storm report, Jun 17, 11:43 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             SNYDER                  32.71N 100.92W
06/17/2008  E0.75 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

DHENNIG
Local storm report, Jun 18, 1:18 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     GARDEN CITY             31.87N 101.48W
06/17/2008                   GLASSCOCK          TX   PUBLIC

            FENCE BLOWN DOWN, POWER OUT IN CITY

&&

DHENNIG
Local storm report, Jun 18, 1:22 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     HAIL             3 W ODESSA              31.85N 102.42W
06/17/2008  E1.75 INCH       ECTOR              TX   LAW ENFORCEMENT

            IN WEST ODESSA

&&

DHENNIG
Local storm report, Jun 18, 1:42 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             2 W ANDREWS             32.32N 102.58W
06/17/2008  E1.00 INCH       ANDREWS            TX   EMERGENCY MNGR

&&

DHENNIG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:38 PM CDTSevere Thunderstorm WarningMAFCulberson52 min
Jun 17, 11:06 PM CDTSevere Thunderstorm WarningMAFScurry54 min
Jun 17, 11:13 PM CDTSevere Thunderstorm WarningMAFGaines62 min
Jun 17, 11:20 PM CDTSevere Thunderstorm WarningMAFBorden55 min
Jun 17, 11:42 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Scurry118 days
Jun 17, 11:51 PM CDTSevere Thunderstorm WarningMAFMitchell54 min
Jun 17, 11:55 PM CDTSevere Thunderstorm WarningMAFDawson50 min
Jun 17, 11:59 PM CDTSevere Thunderstorm WarningMAFScurry31 min
Jun 17, 11:59 PM CDTSevere Thunderstorm WarningMAFAndrews61 min
Jun 18, 12:08 AM CDTSevere Thunderstorm WarningMAFHoward67 min
Jun 18, 12:13 AM CDTSevere Thunderstorm WarningMAFMartin62 min
Jun 18, 12:14 AM CDTSevere Thunderstorm WarningMAFGaines46 min
Jun 18, 12:23 AM CDTHigh Wind WarningMAFCrane, Ector, Glasscock, Midland, Reagan, Upton and 2 more3 hr
Jun 18, 12:42 AM CDTSevere Thunderstorm WarningMAFEctor48 min
Jun 18, 12:51 AM CDTSevere Thunderstorm WarningMAFMitchell39 min
Jun 18, 1:26 AM CDTAreal Flood AdvisoryMAFEctor118 days
Jun 18, 1:29 AM CDTSevere Thunderstorm WarningMAFCrane, Ector61 min
Jun 18, 1:47 AM CDTSevere Thunderstorm WarningMAFUpton58 min
Jun 18, 8:05 AM CDTRiver Flood WarningMAFMitchell, Scurry7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.